Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Charleston, SC

March 20, 2003Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 20, 2003, 2:22 PM EST for Long County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 2:22 PM EST (19:22 UTC)
Expired
Mar 20, 2003, 3:00 PM EST
In force
38 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Long County, GA

The radar

The Charleston,SC radar (KCLX), 125 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 8:40 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 201922
SVRCHS
GAC183-202000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LONG COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 300 PM EST

* AT 215 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL TO THE SIZE
  OF QUARTERS 9 MILES SOUTHWEST OF DONALD...OR ABOUT 7 MILES NORTH
  OF JESUP...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LUDOWICI AND DONALD...

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU
ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR
AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3179 8198 3162 8191 3169 8168 3175 8168
          3191 8179

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:53 AM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 20, 9:53 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE CHARLESTON SC
953 AM EST THU MAR 20 2003

PUBLIC...WARM FRONT REMAINS INLAND ACRS MUCH OF CWA. DEWPTS RANGE
FROM ABOUT 65 TO 72. SGFNT THREAT OF SVR REMAINS AS AIRMASS IS STILL
QUITE UNSTBL. TOR WATCH HAS BEEN EXTENDED THRU 3 PM FOR ALL COUNTIES
IN CWA XCP JENKINS...SCREVEN AND ALLENDALE.

MARINE...INCREASED WINDS AND SEAS SLGTLY TO BRING THEM IN LINE WITH
CUR OBS. NO OTHER SGFNT CHGS WERE MADE.

.CHS...
GA...TORNADO WATCH UNTIL 3 PM EST FOR THE FOLLOWING ZONES
     GAZ087-088>099-101>114-119>137-141-AMZ354-374
     SCA AMZ354-374.
     FLOOD WATCH GAZ087-088>099-101>114-119>137-141 TODAY AND
     TONIGHT.
SC...TORNADO WATCH UNTIL 3 PM EST FOR THE FOLLOWING ZONES
     SCZ040-042>045-047>050 AMZ330-350-352
     SCA AMZ330-350-352.
     FLOOD WATCH SCZ040-042>045-047>050 TODAY AND TONIGHT.

JH/HSA
Hazardous weather outlook, Mar 20, 3:39 AM EST, 10 hours 43 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.  RAINFALL IS FORECAST TO INCREASE ACROSS THE
AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF
1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING
PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD
WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE...
THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.  REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS
FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP.  REFER TO THE LATEST
DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE
THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SCW

In the hours before

Local storm report, Mar 20, 8:45 AM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
845 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 AM    JEDBURG                   SC   1.00 INCH HAIL
03/20/03   DORCHESTER                     REPORTED BY FORT HOOD FIRE
                                          DEPT.

0830 AM    ISLE OF PALMS             SC   1.00 INCH HAIL
03/20/03   CHARLESTON

HSA
Local storm report, Mar 20, 9:42 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
942 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    3 N RIDGELAND             SC   .88 INCH HAIL
03/20/03   JASPER                         REPORTED BY SPOTTERS
Special weather statement, Mar 20, 10:30 AM EST, 3 hours 52 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-082100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EST THU MAR 20 2003

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

AN AREA OF STRONG THUNDERSTORMS ACROSS ALABAMA THIS MORNING WAS
EXPECTED TO MOVE EASTWARD TOWARD GEORGIA AND SOUTH CAROLINA THIS
AFTERNOON.  AN UNSTABLE AIR MASS IN PLACE OVER OUR REGION WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP IN THIS AIR MASS THIS AFTERNOON.
STRONG LOW-LEVEL WINDS...AND A WARM FRONT STALLED ACROSS CENTRAL
GEORGIA AND UPSTATE SOUTH CAROLINA WILL HELP TO ORGANIZE ANY
THUNDERSTORMS WHICH DEVELOP TODAY.  ONLY A SMALL PERCENTAGE OF
THUNDERSTORMS TODAY HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.

AN INITIAL AREA OF THUNDERSTORMS ACROSS EASTERN GEORGIA AND EASTERN
SOUTH CAROLINA LATE THIS MORNING WAS WEAKENING...WITH LITTLE
ADDITIONAL SEVERE WEATHER THREAT BY THESE STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO
THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF
ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS
FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

ST. JEAN
Local storm report, Mar 20, 1:05 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
105 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    NORTH CHARLESTON          SC   FLOOD
03/20/03   CHARLESTON                     NUMEROUS ROADS FLOODED.
                                          REPORTED BY EMA.

1137 AM    ISLE OF PALMS             SC   FLOOD
03/20/03   CHARLESTON                     NUMEROUS SECONDARY ROADS
                                          FLOODED. REPORTED BY THE
                                          PUBLIC.

1155 AM    MONCKS CORNER             SC   FLOOD
03/20/03   BERKELEY                       NUMEROUS ROADS FLOODED.
                                          REPORTED BY BERKELEY
                                          WARNING POINT.

1155 AM    COLLEGE PARK              SC   FLOOD
03/20/03   BERKELEY                       NUMEROUS ROADS FLOODED.
                                          REPORTED BY BERKELEY
                                          WARNING POINT.

1155 AM    GOOSE CREEK               SC   FLOOD
03/20/03   BERKELEY                       NUMEROUS ROADS FLOODED.
                                          REPORTED BY BERKELEY
                                          WARNING POINT.

1155 AM    NORTH CHARLESTON          SC   FLOOD
03/20/03   CHARLESTON                     RIVERS AVENUE FLOODED NEAR
                                          HIGHWAY 78. REPORTED BY
                                          BERKELEY WARNING POINT.

1210 PM    CHARLESTON                SC   FLOOD
03/20/03   CHARLESTON                     VARIOUS ROADS FLOODED
                                          DOWNTOWN. REPORTED BY
                                          CHARLESTON WARNING POINT.

1210 PM    LINCOLNVILLE              SC   FLOOD
03/20/03   CHARLESTON                     HENTON DRIVE FLOODED.
                                          REPORTED BY CHARLESTON
                                          WARNING POINT.

1230 PM    SUMMERVILLE               SC   FLOOD
03/20/03   DORCHESTER                     NUMEROUS ROADS FLOODED
                                          ACROSS THE COUNTY. REPORTED
                                          BY DORCHESTER WARNING
                                          POINT.

PM
Special weather statement, Mar 20, 1:13 PM EST, 1 hour 9 minutes before
GAZ114-137-201845-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
113 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND TATTNALL COUNTY
THROUGH 145 PM EST...

AT 111 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING THE ALTAMAHA RIVER 10 MILES EAST
OF BAXLEY...MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL AFFECT
AREAS IN AND AROUND TISON...FIVE POINTS...NOBLE ...GLENNVILLE
...DONALD...BEARDS CREEK...MENDES AND LYNN THROUGH 145 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:10 PM ESTSevere Thunderstorm WarningCHSLong65 min
Mar 19, 8:50 PM ESTSevere Thunderstorm WarningCHSLiberty40 min
Mar 19, 9:20 PM ESTSevere Thunderstorm WarningCHSChatham25 min
Mar 19, 9:27 PM ESTSevere Thunderstorm WarningCHSBryan33 min
Mar 19, 10:04 PM ESTSevere Thunderstorm WarningCHSLong26 min
Mar 19, 10:33 PM ESTSevere Thunderstorm WarningCHSLiberty27 min
Mar 20, 1:39 PM ESTTornado WarningCHSLong36 min
Mar 20, 1:56 PM ESTSevere Thunderstorm WarningCHSLiberty34 min
Mar 20, 2:00 PM ESTTornado WarningCHSLiberty30 min
Mar 20, 2:02 PM ESTTornado WarningCHSLiberty28 min
Mar 20, 2:14 PM ESTSevere Thunderstorm WarningCHSBryan31 min
Mar 20, 2:28 PM ESTTornado WarningCHSBryan32 min
Mar 20, 2:29 PM ESTTornado WarningCHSBryan31 min
Mar 20, 2:31 PM ESTSevere Thunderstorm WarningCHSLiberty59 min
Mar 20, 2:36 PM ESTSevere Thunderstorm WarningCHSChatham39 min
Mar 20, 2:41 PM ESTTornado WarningCHSBulloch, Candler34 min
Mar 20, 3:16 PM ESTSevere Thunderstorm WarningCHSBryan, Chatham44 min
Mar 20, 3:17 PM ESTTornado WarningCHSScreven43 min
Mar 20, 3:39 PM ESTSevere Thunderstorm WarningCHSLong36 min
Mar 20, 4:01 PM ESTTornado WarningCHSLiberty29 min
Mar 20, 4:07 PM ESTTornado WarningCHSMcIntosh23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.